Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 42, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2004, 9:23 PM EDT for 4 counties in Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2004, 9:23 PM EDT (01:23 UTC)
- Expired
- Jul 27, 2004, 11:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Baltimore County, MD, City of Baltimore, MD, Howard County, MD, Montgomery County, MD
The radar
The Sterling radar (KLWX), 65 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:00 AM EDT, 10 hours 23 minutes earlier.
Area forecast discussion, Jul 27, 11:00 AM EDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT TUE JUL 27 2004 .SHORT TERM...TODAY AND TNGT... ALL PRODUCTS RELEASED. I WL CONFESS...MY ABILITY TO WRITE DAY AFTR DAY ABT LOW CLDS/DAMPNESS HAS REACHED ITS LIMIT. IVE GOT NOTHING MORE TO SAY. AS I THOUGHT LAST JUL WAS WET I LOOKED AT DCA FOR THIS JUL VS JUL 03. THRU 7/26 PCPN TOTALS ARE ABT THE SAME 4.8. ITS RAINED MEASURABLY ON 9 DAYS SO FAR THIS JUL...ECLIPSED BY THE 13 IT RAINED ON LAST. NEITHER HERE NOR THERE...JUST A FACTOID. AM LVG THE FFA IN EFFECT THRU 6 PM...ALTHO ATTM NOT TERRIBLY EXCITED ABT IT. IFLOWS GAGES IN ERN WV HAVE RECORDED NOTHING IN THE LAST 6 HRS. THE BAND OF HVIER PCPN IS BARELY MAKING ANY EWD PROGRESS. WOODY && .LONG TERM...WED AND BEYOND... BASIC MDL AGREEMENT ON TAKING H5 CLSD LOW OVR GRTLKS NEWD WED-THU WHILE OPENING IT UP AND WEAKENING IT. RSLTNT PTTN ACRS NOAM CERTAINLY DOES NOT RESEMBLE SUMMER. ATLC RDG PARKED RATHER FAR TO THE N...NOT IN ITS TYPICAL SUBTROPICAL POSN. ANOTHR DEEP H5 L/WV TROF...W/ A CLSD LOW OF ITS OWN OVER MANITOBA...SLICING DWN THE PLAINS. CDFNT RUNS INTO ATLC RDG...STALLS OUT...AND WEAKENS ALNG ERN SEABRD WED-THU...SUPPORTED BY GOOD SFC-H5 CONFLUENCE AND SUPPORT OF RRQ OF UPR JET. THIS FLOW WL SUPPLY BOTH ATLC AND GLFMEX MSTR. SO...HAD TO TAKE A SLIGHTLY MORE PESSIMISTIC APPROACH TO FCST. ETA/GFS SIMILAR IN QPF FIELDS...THO THEIR RESPECTIVE MOS PRODUCTS DEPICT SOME VARIATION BY 4TH-5TH PDS. FCST GRIDS WED NGT-THU WL SPLIT THE DIFF...ONLY BECUASE BLV THAT THERE IS THE RISK OF PCP...BUT RECENT HISTORY WUD SUGGEST MORE CAUTION THAN MAV...SPCLY CONSIDERING ITS WET BIAS. ALSO...TRIED TO DELINIATE VARIATION BTWN SRN MD /WET/ AND PTMC HIGHLANDS...WHICH LIKLEY WL BE MAJORITY INFLUENCED BY SFC HIPRES BLDG FM GRTLKS. MADE A FEW TEMP CHGS NXT CPL OF DAYS TO LINE UP W/ PCPN CHGS... DECREASING MAXT WED AND THU...AND INCR MIN-T EACH NGT...SPLCY IN THE E WHERE DEWPTS WL REMAIN ON THE HIGH SIDE /UPR 60S TO NEAR 70/. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FFA TODAY DCZ001 MD...FFA TODAY MDZ002>007...MDZ009>011. VA...FFA TODAY VAZ021...VAZ025>031...VAZ036>042...VAZ050>056. WV...FFA TODAY WVZ048>055. MARINE...NONE. && LONG TERM...HTS
Hazardous weather outlook, Jul 27, 11:27 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1127 AM EDT TUE JUL 27 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-280800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1127 AM EDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SLOWLY ADVANCES FROM THE WEST. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE THROUGH THIS EVENING. SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE RAINFALL OF UP TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD BE SUFFICIENT TO CAUSE FLOODING OF STREAMS...CREEKS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN... HEAVY RAINFALL WILL BE POSSIBLE EAST OF INTERSTATE 95 ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED
In the hours before
Local storm report, Jul 27, 7:50 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 5 SE BEL AIR 39.48N 76.28W
07/27/2004 HARFORD MD EMERGENCY MNGR
ROADS HAVE BEEN CLOSED ALONG HIGHWAY 7 AND 136. AS WELL
AS SCHUCKS DR AND EDWARDS LN.
&&
JDLocal storm report, Jul 27, 9:12 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD GREAT MILLS 38.24N 76.50W
07/27/2004 ST. MARYS MD EMERGENCY MNGR
ROADS CLOSED AROUND THE CITY OF GREAT MILLS.
&&
JDThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:10 AM EDT | Flash Flood Warning | LWX | Fairfax | 4 hr |
| Jul 27, 8:48 PM EDT | Flash Flood Warning | LWX | Harford | 117 min |
| Jul 27, 9:44 PM EDT | Flash Flood Warning | LWX | Prince George's | 2 hr |
| Jul 27, 10:35 PM EDT | Flash Flood Warning | LWX | Harford | 115 min |
| Jul 27, 11:44 PM EDT | Flash Flood Warning | LWX | Prince George's | 2 hr |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.